Whether you have your natural teeth or you have dental restorations such as crowns, veneers, or dental implants, certain medications can lead to problems with them, as well as with your gums. Not only can certain drugs cause problems with your tooth enamel, they can also heighten the risk for cavities, gum disease, and infection. Here are three prescription medications that can harm your teeth and gums, and what you can do to lower the risk:
If you are an allergy sufferer, you may have taken over-the-counter antihistamines. While highly effective in relieving sneezing, watery eyes, and a runny nose, antihistamines can lead to oral dryness by inhibiting the flow of saliva.
You need adequate amounts of saliva to help wash away germ-causing bacteria in your mouth. If your salivary flow is impeded because of antihistamines, microorganisms can build up in your mouth, raising the risk for cavities and gum disease. To help alleviate antihistamine-related oral dryness, drink plenty of non-caffeinated beverages, avoid alcohol, suck on hard candies, or chew sugarless gum.
Liquid Iron Supplements
If you are anemic, your doctor may have recommended that you take a liquid iron supplement. While multivitamins and iron tablets may also help improve your hemoglobin, hematocrit, and iron stores, liquid iron may be better absorbed. If you take a liquid iron preparation, make sure you drink it through a straw.
Liquid supplements such as iron or ferrous sulfate can stain your teeth, so it is important that the substance does not make contact with your dental enamel. Iron can cause deep staining of your natural teeth as well as your dental crowns and veneers. You may want to see a cosmetic dentist in your area to help you remove these kinds of stains.
Beta blockers, such as propranolol, are prescription medications used in the treatment of high blood pressure, cardiac arrhythmia, migraine headaches, and sometimes anxiety and panic attacks. While highly effective in treating these disorders, beta blockers can cause a dry mouth and bleeding gums.
These medications can decrease platelet aggregation, which means that your platelets are less prone to stickiness. This can cause abnormal bleeding in the nose and oral cavity. If you take beta blockers, do not stop taking them if you experience any abnormal symptoms in your mouth.
Doing so can lead to dangerous spikes in blood pressure, rebound migraines, or heart problems. Like with antihistamines, to prevent oral dryness when on beta blockers, drink plenty of water and chew sugarless gum to help enhance salivary flow. If your doctor has recommended that you restrict your fluid intake because of a medical problem, make sure you aren't drinking too much water.
If you develop problems with your teeth or gums as a result of taking prescription medication, work with both your physician and dentist to help develop a plan of care to relieve your symptoms. The sooner appropriate interventions are implemented, the less likely you will be to sustain permanent damage to your oral cavity.